|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 4 | Page : 295-296
Jamir Pitton Rissardo, Ana Letícia Fornari Caprara
Department of Neurology; Department of Medicine, Federal University of Santa Maria, Santa Maria – RS, Brazil
|Date of Submission||15-Oct-2020|
|Date of Acceptance||28-Oct-2020|
|Date of Web Publication||24-Nov-2020|
Dr. Jamir Pitton Rissardo
Rua Roraima, Santa Maria, Rio Grande do Sul
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Rissardo JP, Caprara AL. Phenytoin psychosis. Apollo Med 2020;17:295-6
We read an article on “Apollo Medicine” with great interest. Dahiya et al. report a case of short-term use of phenytoin (PHT) intoxication presenting with acute psychosis, which had complete recovery following PHT withdrawal.
PHT is an antiepileptic drug, which is still widely used in developing countries. It has narrow therapeutic index and large interpatient metabolism variability. The main mechanism of action of this drug involves the block of membrane sodium channels that are voltage dependent. However, other possible mechanisms may also contribute to this drug's efficacy.
Here, we would like to discuss some important topics that together with the study of Dahiya et al. could lead to a better comprehension of acute PHT toxicity. We made a table with some of the previous reports of PHT intoxication presenting with acute psychosis [Table 1].,,,, In the studies of [Table 1], all the individuals had full recovery after PHT withdrawal. This could be explained by the short-term use of medication. Nevertheless, in long-term PHT, some individuals can develop permanent disabilities, which include cerebellar atrophy.
As it was already published, the PHT toxicity due to high serum levels of the drug can lead to acute encephalopathy; however, an interesting fact is that the psychotic features could occur even in subjects treated with PHT in whose plasma levels of the drug were within therapeutic limits., In this context, the coexistence of epilepsy can question the diagnosis of a direct pharmacological reaction by the antiepileptic drug. However, the full recovery after the PHT withdrawal in all of the individuals of [Table 1] collaborates for the diagnosis of psychosis induced by PHT.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Dahiya M, Pandya A, Malhotra D, Patel P. Antiepileptic drug-induced acute psychotic disorder in a nonepileptic patient: A definite prophecy. Apollo Med 2019;16:171. [Full text]
Gatzonis SD, Angelopoulos E, Sarigiannis P, Mantouvalos V, Ploumbidis D, Siafakas A. Acute psychosis due to treatment with phenytoin in a nonepileptic patient. Epilepsy Behav 2003;4:771-2.
Agrawal M, Borkar SA, Kale SS. Phenytoin toxicity manifesting as acute psychosis: An uncommon side effect of a common drug. Asian J Neurosurg 2019;14:532-4.
] [Full text]
Borasi M, Verma RP, Gupta SK. Psychosis as harbinger of phenytoin toxicity. Toxicol Int 2015;22:160-1.
] [Full text]
McDanal CE Jr., Bolman WM. Delayed idiosyncratic psychosis with diphenylhydantoin. JAMA 1975;231:1063.
Rissardo JP, Caprara AL, Silveira JO. Cerebellar Atrophy with Long-Term Phenytoin (PHT) Use: Case Report. Rom J Neurol 2017;16:123-25.